Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Grand Rapids, MI

March 14, 2019Allegan County, Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 14, 2019, 4:53 PM EDT for Allegan County, Barry County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2019, 4:53 PM EDT (20:53 UTC)
Expired
Mar 14, 2019, 5:18 PM EDT
In force
25 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Allegan County, MI, Barry County, MI

The radar

The Grand Rapids radar (KGRR), 30 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KGRR 142053
SVRGRR
MIC005-015-142130-
/O.NEW.KGRR.SV.W.0003.190314T2053Z-190314T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
453 PM EDT THU MAR 14 2019

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  East central Allegan County in southwestern Michigan...
  Northwestern Barry County in southwestern Michigan...

* Until 530 PM EDT.

* At 453 PM EDT, a severe thunderstorm was located near Martin, or 8
  miles north of Plainwell, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wayland...             Middleville...         Freeport...
  Martin...              Irving...              Bradley...
  Shelbyville...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4250 8563 4258 8574 4277 8552 4277 8512
TIME...MOT...LOC 2053Z 227DEG 42KT 4257 8562 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CAS
2 follow-up statements
359 
WWUS53 KGRR 142108
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
508 PM EDT THU MAR 14 2019

MIC005-142117-
/O.CAN.KGRR.SV.W.0003.000000T0000Z-190314T2130Z/
Allegan MI-
508 PM EDT THU MAR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALLEGAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4261 8554 4268 8554 4277 8552 4277 8529
TIME...MOT...LOC 2107Z 227DEG 42KT 4269 8545 

$$

MIC015-142130-
/O.CON.KGRR.SV.W.0003.000000T0000Z-190314T2130Z/
Barry MI-
508 PM EDT THU MAR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN BARRY COUNTY...

At 507 PM EDT, a severe thunderstorm was located near Middleville, or
8 miles west of Hastings, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Middleville...         Freeport...            Irving...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4261 8554 4268 8554 4277 8552 4277 8529
TIME...MOT...LOC 2107Z 227DEG 42KT 4269 8545 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

04
114 
WWUS53 KGRR 142118
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
518 PM EDT THU MAR 14 2019

MIC015-142128-
/O.CAN.KGRR.SV.W.0003.000000T0000Z-190314T2130Z/
Barry MI-
518 PM EDT THU MAR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARRY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4261 8554 4268 8554 4277 8552 4277 8529
TIME...MOT...LOC 2117Z 227DEG 42KT 4277 8533 

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:18 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 14, 3:18 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
318 PM EDT Thu Mar 14 2019

LATEST UPDATE...
Synopsis/Discussion

.SYNOPSIS...
Issued at 304 PM EDT Thu Mar 14 2019

-  Next few hours will be the window for severe weather

-  Snow showers arrive Friday

-  Seasonal temperatures for much of the period

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 304 PM EDT Thu Mar 14 2019

The combination of favorable 0 to 3 km CAPE along 0 to 1 km
helicity and very low lcl's support an increased risk for severe
weather. Water vapor imagery shows a decent vort lobe pivoting
thru IL as well. The storms upstream have not shown stronger
organization yet, but will need to monitor trends very closely. The
storms should be pulling east of Lansing 7 to 8 pm.

Gusty winds still a risk around any storms and also behind the
passage of the wave. Gusts to 45 mph still possible so no change
to the advisory headline.

Colder air moves in from the west tonight through Friday. We will
still see considerable snow melt. This combined with storm total
rainfalls of mostly a half inch to an inch could still allow for
flooding across the watch area. We will keep it going for now.

With temperatures going below freezing Friday night some icy
spots look possible on the roadways. A low risk for impacts at
this time.

The rest period looks rather quiet as more of a zonal flow
develops. Fairly close to seasonable temperatures are expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 121 PM EDT Thu Mar 14 2019

Multiple rounds of thunderstorms are expected through about 00z.
Impacts will accompany these storms to aviators will need to
monitor the latest. Without the storms the winds will be gusting
over 25 knots at times with 40 knots possible. The winds will be
shifting as well especially around any storms.

MVFR ceilings look likely tonight with some light rain. There is a
risk for IFR. As the colder air moves in from the west...a
transition to snow is forecasted for Friday morning.

&&

.HYDROLOGY...
Issued at 126 PM EDT Thu Mar 14 2019

A general one third inch of rain fell across West Michigan since
Wednesday morning.  The heaviest rain fell along and west of Grand
Rapids with isolated amounts between one half and three quarters of
an inch.  Lesser amounts...around one tenth of an inch...were
reported along and east of US Highway 127.  Temperatures remained
well above freezing overnight across the region...which continued
the melting of any remaining snow pack.

Runoff from rainfall and snowmelt will continue to move through the
river systems into next week. An additional one quarter to one half
inch of rain is expected through Friday morning.  The
convective nature of precipitation today will result in more
localized heavy rainfall.

Significant rises are expected on most of the mainstem rivers across
West Michigan.  The Chippewa at Mount Pleasant...Maple at Maple
Rapids...Rogue at Rockford...Muskegon at Newaygo and Bridgeton...and
the Grand at Comstock Park and Robinson Township may rise above
flood stage with minor flooding possible.  Other forecast points are
currently expected to remain below flood stage.

The mild temperatures and rainfall have resulted in significant
breakup of ice in area rivers.  While the overall threat of ice jam
development has decreased the threat is greatest for locations
across Central Michigan in the White and Muskegon Chippewa basins.
People with interests along rivers in Central Michigan should
continue to be alert for rapid changes in river levels.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EDT this evening for MIZ037-043>046-
050>052-056>059-064>067-071>074.

Flood Watch through Friday evening for MIZ037>040-043>046-
050>052.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
HYDROLOGY...MWS
Hazardous weather outlook, Mar 14, 2:00 PM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
200 PM EDT Thu Mar 14 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
200 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Several rounds of showers and embedded thunderstorms are expected
today. Some of the storms could be severe with damaging winds and
large hail possible. Isolated tornadoes could occur.

Even without the storms some winds gusts in the 45 to 55 mph range
are possible into this evening.

Water levels will be rising on area streams and rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Recent rainfall and snow melt will lead to river rises across the
area into the weekend. People living along streams and rivers can
expect rises over the course of the next week. The biggest rises
will likely occur north of I-96 where more snowmelt will take
place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

BORCHARDT MJS

In the hours before

Local storm report, Mar 14, 2:52 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
252 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     NON-TSTM WND GST 1 NE NORTON SHORES      43.17N 86.24W
03/14/2019  M47 MPH          MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

&&
Local storm report, Mar 14, 2:55 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     2 N EDGEMONT PARK       42.78N 84.59W
03/14/2019  M41 MPH          CLINTON            MI   ASOS

            ASOS STATION LAN, CAPITAL CITY AIRPORT.

&&
Local storm report, Mar 14, 4:34 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     NON-TSTM WND GST 3 NW MARSHALL           42.30N 85.00W
03/14/2019  M41 MPH          CALHOUN            MI   MESONET

            MESONET STATION MC100, 3 NW MARSHALL.

&&
Local storm report, Mar 14, 4:39 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
439 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             3 WSW HARTFORD          42.20N 86.22W
03/14/2019  M1.25 INCH       VAN BUREN          MI   BROADCAST MEDIA

            HAIL STONES RANGED FROM QUARTER SIZE TO HALF
            DOLLAR. COURTESY OF WSBT.

&&
Special weather statement, Mar 14, 4:44 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
444 PM EDT THU MAR 14 2019

MIZ056-057-064-065-142130-
Allegan MI-Ottawa MI-Barry MI-Kent MI-
444 PM EDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY...

At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Port Sheldon to near Pullman. Movement was
northeast at 60 mph.

Dime size hail and wind gusts around 50 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Grand Rapids...        Holland...             Allegan...
Lowell...              Wyoming...             Kentwood...
Walker...              East Grand Rapids...   Hudsonville...
Rockford...            Zeeland...             Coopersville...
Sparta...              Wayland...             Otsego...
Middleville...         Caledonia...           Fennville...
Saugatuck...           Freeport...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4305 8604 4329 8544 4277 8530 4254 8545
      4242 8574 4242 8615 4268 8621 4271 8621
      4293 8622
TIME...MOT...LOC 2043Z 228DEG 52KT 4280 8614 4248 8605

CAS
Local storm report, Mar 14, 4:46 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     3 SSE SOUTH HAVEN       42.36N 86.26W
03/14/2019  M67 MPH          VAN BUREN          MI   AWOS

            AWOS STATION LWA, SOUTH HAVEN RGNL ARPT.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:48 AM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 14 more13 hr
Mar 14, 2:01 PM EDTSpecial Weather StatementGRRBarry, Kalamazoo29 min
Mar 14, 4:16 PM EDTSevere Thunderstorm WarningGRRVan Buren44 min
Mar 14, 4:44 PM EDTSpecial Weather StatementGRRKent46 min
Mar 14, 5:08 PM EDTSevere Thunderstorm WarningGRRKalamazoo37 min
Mar 14, 5:17 PM EDTSevere Thunderstorm WarningGRRIonia, Kent28 min
Mar 14, 5:37 PM EDTSpecial Weather StatementGRREaton53 min
Mar 14, 5:50 PM EDTSevere Thunderstorm WarningGRREaton40 min
Mar 14, 6:11 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham34 min
Mar 14, 6:12 PM EDTAreal Flood WarningGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more20 hr
Mar 14, 6:36 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson39 min
Mar 14, 7:05 PM EDTRiver Flood WarningGRRGratiot21 hr
Mar 14, 7:10 PM EDTTornado WarningGRRJackson20 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.